Outpatient gatifloxacin therapy and dysglycemia in older adults.N Engl J Med. 2006 Mar 30; 354(13):1352-61.NEJM
Gatifloxacin has been associated with both hypoglycemia and hyperglycemia. We examined dysglycemia-related health outcomes associated with various antibiotics in a population of approximately 1.4 million Ontario, Canada, residents 66 years of age or older.
We conducted two population-based, nested case-control studies. In the first, case patients were persons treated in the hospital for hypoglycemia after outpatient treatment with a macrolide, a second-generation cephalosporin, or a respiratory fluoroquinolone (gatifloxacin, levofloxacin, moxifloxacin, or ciprofloxacin). In the second, case patients were persons who received hospital care for hyperglycemia. For each case patient, we identified up to five controls matched according to age, sex, the presence or absence of diabetes, and the timing of antibiotic therapy.
Between April 2002 and March 2004, we identified 788 patients treated for hypoglycemia within 30 days after antibiotic therapy. As compared with macrolide antibiotics, gatifloxacin was associated with an increased risk of hypoglycemia (adjusted odds ratio, 4.3; 95 percent confidence interval, 2.9 to 6.3). Levofloxacin was also associated with a slightly increased risk (adjusted odds ratio, 1.5; 95 percent confidence interval, 1.2 to 2.0), but no such risk was seen with moxifloxacin, ciprofloxacin, or cephalosporins. We then identified 470 patients treated for hyperglycemia within 30 days after antibiotic therapy. As compared with macrolides, gatifloxacin was associated with a considerably increased risk of hyperglycemia (adjusted odds ratio, 16.7; 95 percent confidence interval, 10.4 to 26.8), but no risk was noted with the other antibiotics. Risks were similar in the two studies regardless of the presence or absence of diabetes.
As compared with the use of other broad-spectrum oral antibiotics, including other fluoroquinolones, the use of gatifloxacin among outpatients is associated with an increased risk of in-hospital treatment for both hypoglycemia and hyperglycemia.